What causes OFF and dyskinesia?
Changes in dopamine levels can lead to episodes of OFF or dyskinesia.
As Parkinson’s disease progresses, the brain makes less and less of the chemical involved in coordinating movement and balance, called dopamine.
Levodopa helps replace the dopamine that is lost. Levodopa works well in treating Parkinson’s disease — often for several years. When the PD medication is at low levels or not working well, symptoms of Parkinson’s appear during what is called OFF time.
However, as the disease progresses, the effects of levodopa do not last as long. This triggers the need to take higher or more doses of levodopa throughout the day, which may in turn trigger dyskinesia, as it is caused by too much levodopa in the system. However, starting levodopa sooner in the treatment of PD does not increase dyskinesia and, in fact, can be helpful in alleviating OFF symptoms earlier in the disease progression.1,2
Ultimately, it may become difficult to maximize GOOD ON time — the period of time when a person with Parkinson’s experiences good motor control.3
What does OFF time look like?
- Tremors: Involuntary, rhythmic movements that look like shaking.
- Bradykinesia: Slowness of movement
- Rigidity: Stiffness of the limbs and torso
- Instability: Difficulty with balance with problems like standing from a low or soft chair or a tendency to teeter backward or lurch forward
What does dyskinesia look like?
- Involuntary, erratic, writhing movements of the face, arms, legs or trunk.
- Movements are often fluid and dance-like but may also cause rapid jerking or slow and extended muscle spasms